Announcement

Collapse
No announcement yet.

Dumping Syndrome

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Dumping Syndrome

    I had a nissen in June, 2009. Healing went pretty normally, but I am still bothered by "dumping syndrome". About a half hour after eating, I get a rapid heartbeat, lightheadedness, nausea, and usually have to lie down. This happens just about every day, but not at every meal. Sometimes it is just a light attack, in that I just have perhaps 10 minutes of elevated heartbeat. I have read on line about how to eat with dumping sydrome, but the advice hasn't helped much. I'm going to see my regular doctor soon (not my surgeon), but I was wondering if anyone else has had this. My understanding is that it results from nerve damage due to any type of stomach surgery.

  • #2
    I too have episodes of dumping. I avoid hypoglycemic symptoms by not taking in simple sugars at all (not an unhealthy thing to do, anyway). However, I still get the 'early' dumping symptoms on occasion (rapid pulse, palpitations, tiredness) and have to lie down. One approach is to take apple pectin capsules or glucomannan--these gum-up the digestive tract with a gel that slows absorption. They are types of fiber. If the episodes are severe, there is a drug called octreotide that you can inject under your skin. It's frustrating. There seems to be a consensus, however, that the syndrome abates over time, so your system may adapt to this new order of things, or your nerves may heal.

    Also, don't take in fluids with meals--they speed up emptying.

    Stay positive!

    Comment


    • #3
      Sugars as well as a load of heavy carbohydrates can contribute to the dumping. Liquids should be avoided until 30 mins. after eating or restrict the intake to a 1/2 cup during the meal. Smaller more frequent meals are helpful, rather than large meals. Laying down helps as you know but it annoying/inconvenient at times. I was prescribed a powder called Questran (cholestyramine) which you mix with water or juice. It binds with bile and works well to slow things down. Another thought is the use of Metamucil capsules as one or two will firm things up. I dealt with dumping and these items helped immensely but in the long run it got better so don't give up.

      Comment


      • #4
        My dumping syndrome is very much better now. In May I talked to my regular physician (not my surgeon), who said the surgery can easily take a year to settle, and that I should just eat according to the guidelines for dumping syndrome. And I have found her prediction to be true. In have just had my one year anniversary of the surgery, and my dumping is almost gone. Recently, there have been a few times when I have gotten some rapid heartbeat, but not the full blown reaction. (The last episode of rapid heartbeat was a week ago, when I had a piece of chocolate cheesecake on my birthday. Not the best thing to eat in this situation, but I don't make a habit of it, and the episode was mild - just something you notice, but not really uncomfortable.) I am assuming that when you get just a little reaction, that just a little premature leakage from the stomach. I also take psyllium capsules regularly, which also thicken up the stomach contents, as well as helping the rest of the digestive system function. As I understand it, dumping syndrome can be caused by any stomach surgery, not just the nissen, because it occurs when the stomach has been disturbed and its nerve supply is disrupted or irritated. Nerves take a long time to regrow, so it stands to reason that it would take a while. Anyway, I am feeling that I am recovered. I still eat small meals, and don't eat a lot of sweets, but that's a good thing for my health in general, and I hope to continue that. Thanks for the encouragement!

        Comment


        • #5
          Thanks for the update and it's good to hear things are improving As you said the digestive system has been traumatized from the surgery and can take awhile to settle down. I hope things continue to improve as time goes on!

          Comment

          Working...
          X